Erlanger Behavioral Health Hospital offers high-quality services and support for adolescents, adults, and senior adults who are struggling with opioid addiction. Located in Chattanooga, TN, Erlanger is a leading provider of opioid addiction treatment.
Learn about opioid addiction
Opioids are powerful and addictive drugs. When taken as prescribed by a medical professional, some opioids can be beneficial. However, when abused to obtain a high, opioids can have a significant negative impact on a person’s life.
Opioids work in part by interacting with the body’s central nervous system. The abuse of these substances can lead to addiction and severe medical complications. When an individual abuses opioids, their body builds up a tolerance, meaning that they must take larger doses of the drug more frequently in order to achieve the desired effect. Taking too large a dose can lead to cardiac arrest or death.
Fortunately, there is treatment available for anyone who is struggling with opioid addiction. With the proper type and level of care, you can break free from the chains of addiction and enjoy an improved quality of life.
Statistics about opioid addiction
Opioid addiction is a rapidly growing issue in the United States. According to the National Institute on Drug Abuse:
- More than 115 people die every day from opioid overdose.
- Approximately 25% of patients who are prescribed opioids for pain misuse them.
- 80% of people who use heroin first abused prescription opioids.
- It’s estimated that 5% of people who misuse prescription opioids will transition to heroin.
Causes and risk factors for opioid addiction
There are several causes and risk factors that can increase a person’s likelihood of becoming addicted to opioids, including the following:
- Having a family history of substance abuse
- Having a personal history of substance abuse
- Associating with others who abuse opioids or other drugs
- Being impulsive
- Being male
Symptoms of opioid addiction
Not everyone who struggles with opioid addiction will share the same symptoms. However, the following are some common signs and symptoms of opioid addiction:
- Using opioids when it is clearly dangerous to do so, such as when using heavy machinery or driving
- Mixing opioids with alcohol or other drugs
- Trying but not being able to stop using opioids
- Attempting to borrow or steal opioids that have been prescribed to someone else
- Making opioids a priority over relationships or professional obligations
- Withdrawing from family and friends, sometimes to associate with new peers
- Lying and secrecy regarding actions and whereabouts
- Mood swings
- Emotional outbursts
- Loss of interest in activities that were previously significant
- Slurred speech
- Poor coordination
- Change in appetite/weight
- Disrupted sleep patterns
- Problems with concentration/focus
- Poor judgment
- Hazy memory
Effects of opioid addiction
Opioid addiction can cause harmful, lasting effects, including the following:
- Strained relationships with close family and friends
- Sexual dysfunction
- Heart problems
- Onset or worsening of mental health issues
- Job loss/unemployment
- Dropping out of school
- Arrest, incarceration, and other legal issues
- Financial hardship
- Social isolation
- Suicidal thoughts and behaviors
Please know that with proper care, you don’t have to suffer from these negative effects. When you receive effective treatment, you can free yourself from opioid addiction.
Common co-occurring disorders among people who have opioid addiction
If you struggle with opioid addiction, you may also be diagnosed with any of the following co-occurring mental health conditions:
- Depressive disorders
- Posttraumatic stress disorder (PTSD)
- Other substance use disorders
Symptoms of opioid withdrawal and the potential impact of opioid overdose
Effects of withdrawal: Opioid withdrawal can be very dangerous and painful. Some symptoms of withdrawal include:
- An intense craving for opioids
- Severe cramping and other pains
Effects of overdose: Opioids directly affect the heart and the body’s respiratory system. Overdosing on opioids can be fatal. If an individual exhibits any of the following symptoms after consuming opioids, contact emergency services immediately:
- Extreme confusion/disorientation
- Labored breaths
- Severely diminished heart rate
- Inability to be woken up
- Muscle spasms
- Bluish skin near fingertips/lips